Hail, Little River
- When
- April 29, 2:34 AM CST
- Where
- Little River County, 0.65 mi NW of Cross Rds
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.836, -94.389
Golfball size hail fell in the Cross Roads community.
Strong to severe thunderstorms rapidly developed and intensified across portions of extreme Northeast Texas, Southeast Oklahoma and Southwest Arkansas during the predawn hours of April 29th. These storms were elevated in nature and matured into supercell thunderstorms producing large hail as the moved rapidly north and east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Strong to severe thunderstorms rapidly developed and intensified across portions of extreme Northeast Texas, Southeast Oklahoma and Southwest Arkansas during the predawn hours of April 29th. These storms were elevated in nature and matured into supercell thunderstorms producing large hail as the moved rapidly north and east. Large temperature lapse rates were present during this time and a subtle disturbance aloft moving into the region from Central Texas combined with isentropic lift north of a northward moving warm front provided the necessary lift to generate these hail producing thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 29, 2:14 AM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
314 AM CDT FRI APR 29 2016
.DISCUSSION...
COMPLICATED FCST TO SAY THE LEAST TODAY WITH A FLASH FLOOD AND
SEVERE WEATHER THREAT ACROSS PORTIONS OF OUR REGION. WITH STRONG/
SEVERE CONVECTION ALREADY ONGOING...WILL BE BRIEF WITH THIS
DISCUSSION.
CONVECTION THIS MORNING FIRING AS A RESULT OF A DISTURBANCE
EMBEDDED IN SOUTHWEST FLOW ALOFT ACROSS N TX INTO S OK. THIS
CONVECTION IS ELEVATED AND ORIENTED JUST NORTH OF A RETURNING
WARM FRONT AT THE SURFACE. A TIGHTENING PRESSURE GRADIENT ALONG
AND SOUTH OF THIS RETURNING WARM FRONT WILL RESULT IN INCREASING
WINDS TODAY THUS HAVE POSTED A LAKE WIND ADVISORY WITH THIS
PACKAGE ACROSS OUR SOUTHWEST HALF THROUGH 00Z THIS EVENING.
CONVECTION MAY BECOME MORE SFC BASED AS WE GO THROUGH THE MORNING/
DAYTIME HOURS WITH THE GREATEST THREAT AREA FOR SEVERE CONVECTION
JUST NORTH OF THE I-20 CORRIDOR OF NE TX AND N LA WHICH INCLUDES
THE NORTHERN THIRD OF NE TX...SE OK AND SW AR. ASSUMING THIS
CONVECTION BECOMES MORE NUMEROUS LATER THIS MORNING...THE FLASH
FLOOD THREAT SHOULD RAMP UP ACROSS THIS SAME REGION... BASICALLY
WHERE THE CURRENT FLASH FLOOD WATCH RESIDES. AM GETTING MORE
CONCERNED OF A SVR/HEAVY RAIN THREAT WHICH SHOULD FIRE UP
SOMEWHERE IN THE VICINITY OF THE I-35/I-45 CORRIDOR THIS AFTN IN
RESPONSE TO YET ANOTHER DISTURBANCE MOVING THIS WAY IN SOUTHWEST
FLOW ALOFT. MODELS ARE ALL POINTING AT THIS CONVECTION MOVING
RAPIDLY EAST NORTHEAST DURING THE LATE AFTERNOON...MOVING INTO OUR
REGION LATER THIS EVENING INTO THE OVERNIGHT HOURS. THIS
CONVECTION WILL LIKELY PRODUCE RAINFALL AMOUNTS OF 1-3 INCHES
WITH ISOLATED HIGHER AMOUNTS...BUT THE KEY POINT IS THAT IT WILL
BE MOVING WITH NO REAL TRAINING THREAT THAT I CAN SEE...HENCE THE
LACK OF ANY SLIGHT RISK OF EXCESSIVE RAINFALL PER WPC SOUTH OF THE
EXISTING AREA FURTHER NORTH. ALL THIS TO SAY WILL NOT BE MAKING
ANY CHANGES TO THE CURRENT FFA TODAY WITH THE OPTION BEING TO
EXPAND IT FURTHER SOUTH FOR TONIGHT IF A HEAVIER/TRAINING EVENT
BECOMES APPARENT. THAT WILL AVOID THE SEGMENTED FFA AREA CONFUSION
OF THE HEAVY RAIN THREAT NORTH TODAY...AND MORE WIDESPREAD
OVERNIGHT.
THE THREAT OF HEAVY RAIN/SEVERE WEATHER DOES NOT END FOR SATURDAY
BUT INSTEAD...SHIFTS EAST SLIGHTLY...ENCOMPASSING MORE OF S AR AND
N LA ALONG AND AHEAD OF A SLOW MOVING COLD FRONT WHICH SHOULD BE
NEAR OR JUST EAST OF THE I-30 CORRIDOR SAT AFTN. WE WILL BE WORKED
OVER PRETTY WELL FROM LATE NIGHT/MORNING CONVECTION SO AFTERNOON
DESTABILIZATION WILL PLAY A BIG KEY TO THE SVR/HEAVY RAIN THREAT
DURING THE DAY SAT BEFORE TAPERING OFF SAT NIGHT.
MADE VERY LITTLE CHANGES TO SUNDAY THROUGH NEXT WEEK DUE TO TIME
RESTRAINTS GIVEN THE CURRENT CONVECTION. THANKS FOR THE
COORDINATION THIS MORNING FWD...JAN. PRELIMS TO FOLLOW.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 87 67 82 64 / 50 90 70 50
MLU 87 68 84 66 / 40 90 70 70
DEQ 76 64 82 56 / 90 90 40 20
TXK 82 66 82 60 / 80 90 50 30
ELD 82 67 80 63 / 80 90 70 50
TYR 86 67 84 61 / 70 90 50 20
GGG 86 67 82 62 / 60 90 50 30
LFK 90 68 82 66 / 30 90 70 50
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH SATURDAY
MORNING FOR ARZ050-051-059>061-070.
LA...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS
EVENING FOR LAZ001-002-010-011-017-018.
OK...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH SATURDAY
MORNING FOR OKZ077.
TX...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS
EVENING FOR TXZ096-097-108>112-124>126-136>138-149>153-
165>167.
FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH SATURDAY
MORNING FOR TXZ096-097.
&&
13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1139 AM CDT THU APR 28 2016 ARZ050-051-059>061-070>072-LAZ001>004-010>012-017-018-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-291645- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-RED RIVER- BIENVILLE-SABINE-NATCHITOCHES-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP- MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK- PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- 1139 AM CDT THU APR 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE LATE TONIGHT AS A WARM FRONT LIFTS NORTHWARD INTO THE REGION. A FEW OF THE STORMS COULD BECOME SEVERE...ESPECIALLY ACROSS AREAS OF NORTHEAST TEXAS...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE DURING FRIDAY...AND A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE. THE PRIMARY THREATS WITH THESE STORMS WILL BE DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO OR TWO. IN ADDITION... LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH THE WEEKEND INTO NEXT WORK WEEK...WHICH COULD LEAD TO A FLASH FLOODING THREAT. WIDESPREAD RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE EXPECTED...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED. ARZ073-LAZ005-006-013-014-019>022-291645- UNION-LINCOLN-JACKSON-OUACHITA-WINN-GRANT-CALDWELL-LA SALLE- 1139 AM CDT THU APR 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS AND NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE LATE TONIGHT AS A WARM FRONT LIFTS NORTHWARD INTO THE REGION. HOWEVER...SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE DURING FRIDAY...AND A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE. THE PRIMARY THREATS WITH THESE STORMS WILL BE DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO OR TWO. IN ADDITION... LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH THE WEEKEND INTO NEXT WORK WEEK...WHICH COULD LEAD TO A FLASH FLOODING THREAT. WIDESPREAD RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE EXPECTED...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL MOST LIKELY NOT BE NEEDED THROUGH TONIGHT. 12
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
103 AM CDT FRI APR 29 2016
TXZ096-097-108>112-290645-
RED RIVER TX-TITUS TX-CAMP TX-CASS TX-FRANKLIN TX-MORRIS TX-BOWIE TX-
103 AM CDT FRI APR 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RED RIVER...MORRIS...
NORTHERN CAMP...TITUS...SOUTHWESTERN BOWIE...NORTHWESTERN CASS AND
FRANKLIN COUNTIES UNTIL 145 AM CDT...
AT 103 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PURLEY TO NEAR
DAINGERFIELD...AND MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT...NEW BOSTON...PITTSBURG...BOXELDER...HAGANSPORT...HOOKS...
MOUNT VERNON...DAINGERFIELD...HUGHES SPRINGS...LONE STAR...NAPLES...
BOGATA...OMAHA...COOKVILLE...DALBY SPRINGS...ROCKY BRANCH...JENKINS...
PURLEY...US 259 AND I 30 INTERSECTION AND CASON.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3353 9527 3347 9428 3295 9463 3299 9510
3300 9515 3301 9530
TIME...MOT...LOC 0603Z 202DEG 31KT 3304 9524 3301 9469
20SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 123 AM CDT FRI APR 29 2016 ARZ059-TXZ097-112-290715- LITTLE RIVER AR-CASS TX-BOWIE TX- 123 AM CDT FRI APR 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LITTLE RIVER... CENTRAL BOWIE AND NORTHWESTERN CASS COUNTIES UNTIL 215 AM CDT... AT 123 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF MAUD...OR 17 MILES WEST OF ATLANTA...MOVING NORTH AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ASHDOWN...NEW BOSTON...FOREMAN...HOOKS...REDWATER...MAUD...RED LICK... WILTON...RICHMOND...LEARY...DOUGLASSVILLE...MARIETTA...WALLACE...BRYANS MILL...RED BANK...PINE PRAIRIE...ARDEN AND SPRING HILL. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3313 9435 3315 9459 3380 9441 3372 9399 TIME...MOT...LOC 0623Z 202DEG 31KT 3320 9446 20
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
243 AM CDT FRI APR 29 2016
OKZ077-TXZ096-290830-
MCCURTAIN OK-RED RIVER TX-
243 AM CDT FRI APR 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCCURTAIN AND
NORTHWESTERN RED RIVER COUNTIES UNTIL 330 AM CDT...
AT 243 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF MANCHESTER...OR 18 MILES NORTHEAST OF PARIS...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MANCHESTER...WRIGHT CITY...VALLIANT...MILLERTON...KIOMATIA...WOODLAND...
RUFE...KANAWHA...SLIM...GOLDEN AND REDLAND.
LAT...LON 3388 9531 3388 9528 3391 9528 3391 9527
3389 9527 3389 9525 3393 9525 3396 9523
3394 9516 3417 9515 3405 9487 3373 9526
3375 9531
TIME...MOT...LOC 0743Z 208DEG 22KT 3381 9528
20SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
254 AM CDT FRI APR 29 2016
ARZ050-051-290845-
HOWARD AR-SEVIER AR-
254 AM CDT FRI APR 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOWARD AND NORTHEASTERN
SEVIER COUNTIES UNTIL 345 AM CDT...
AT 253 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOCKESBURG...OR 10 MILES NORTHWEST OF MINERAL SPRINGS...MOVING
NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DIERKS...UMPIRE...LOCKESBURG...CENTER POINT...SILVER RIDGE...LEBANON...
MUDDY FORK...PROVO AND BURG.
LAT...LON 3430 9393 3427 9394 3426 9392 3419 9392
3418 9382 3411 9382 3388 9402 3396 9419
3434 9402
TIME...MOT...LOC 0753Z 207DEG 22KT 3396 9409
20SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 AM CDT FRI APR 29 2016
OKZ077-290915-
MCCURTAIN OK-
330 AM CDT FRI APR 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCCURTAIN COUNTY
UNTIL 415 AM CDT...
AT 330 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BROKEN BOW...OR 20 MILES WEST OF DE QUEEN...MOVING NORTH AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BROKEN BOW...WATSON...PLUNKETVILLE...SMITHVILLE AND HOCHATOWN.
LAT...LON 3427 9447 3401 9461 3404 9480 3451 9470
3451 9446
TIME...MOT...LOC 0830Z 200DEG 26KT 3408 9469
20The Western Arkansas radar (KSRX), 162 km away, was scanning. The volume nearest the first event began at 08:32 UTC.
7 hail. Local standard time, as filed.
Golfball size hail fell in the Cross Roads community.
A photo was posted to the KSLA-TV Facebook page of hail slightly larger than golfballs that fell in Winthrop.
Quarter size hail fell in Lockesburg.
Hail slightly larger than golfballs fell in Dequeen.
Golfball size hail fell in Dequeen.
Nickel size hail fell along Highway 195 north of Hope.
Quarter size hail fell in Prescott.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624518, 624519, 624522, 624523, 624526, 624529, 624530.